Patient :My husband had gastric bypass almost eight years ago. The first 5 years were good but over the last two years his health has deteriated. He vomits 3-4 times week or more. One he feels good one day and the next day he can't get out of bed. We have been back to the doctor who performed his surgery several times with no help. We have seen several other doctors and they have no answer. We have seen a gastroenterologist and he said everything looked great. His health is worse now than before. Can you direct me to doctor or hospital who works with these types of gastric patients?
Symptoms: Severe vomiting, daily nausea, dehydration, dizzyness, diarrhea, lack of energy, weight loss, and he is type one diabetic.
Thank you for your question. The best type of physician to evaluate your husband's condition would be a surgical specialist in gastric bypass surgery. In a percentage of Gastric bypass surgery patients, there could be complications several years after the surgery. This could include stretching of the surgically reduced stomach which can lead to weight gain because its capacity for food has increased. This can lead to symptoms of gastritis such as indigestion, nausea, vomiting. These symptoms can lead to electrolyte imbalances producing symptoms of dizziness, lethargy, and confusion. Given the fact that your husband suffers form Type 1 diabetes, his symptoms may be exacerbated by inadequately controlled blood sugar. We recommend that you search for a new surgeon in Gastric Bypass surgery so that he can undergo a complete reevaluation of his surgery. He may need to be started on medication to reduce the amount of acid produced within the stomach pouch along with having his daily diet restructured to make sure he is getting the right amount of macronutrients, and calories to prevent any complications of malnutrition. In some cases, this Gastric bypass may need to be revised with a surgical procedure called gastric bypass revision surgery. We hope this helps and wish your husband a speedy recovery.
Thank you for consulting AskTheDoctor.com
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.